Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: naproxen sodium usage


 john crowe - Sun Oct 07, 2007 6:16 pm

I am a 45 year old male and I have been taking 440 mg of naproxen sodium daily for pain and joint discomfort. Is there any long term affects that I should be aware of? I am in generally good condition and I have no other known health issues.
 darkestdays30 - Mon Oct 08, 2007 5:53 pm

Some of the side effects I know of are ulcers, stomach bleeding, nausea, vomitting, erosions, and an increase in blood pressure (if you have hypertension).

I was eat up with erosions in my stomach, duodenum, & bladder from using non-coated NSAID's daily for 6 months for pain.

The most common side effect is probley stomach irritation. If you make sure you take coated pills and take them with food, it might help prevent that from happening.
 John Kenyon, CNA - Sun Jul 20, 2008 4:05 pm

User avatar Hi John Crowe -

While darkestdays30 has covered the most basic problems with long-term NSAID use, it should be noted that there is also with this class of drugs a statistical correlation with long-term use and greater incidence of heart disease. That being said, naproxen sodium has been found, in separate independent studies, to not exhibit any such correlation. Also, not everyone who uses NSAIDs for extended periods suffers stomach irritation either. It's something to take into consideration, and coated tabs are definitely preferable, as is taking the medication after meals when possible and taking them with a full glass of water also when practical. On balance naproxyn sodium and ibuprofen have a lot better safety record overall than some of the cox-2 inhibitors which have been taken off the market, even though those were supposedly easier on the stomach.

As always, the risk vs. benefit has to be weighed. If you have serious inflammatory joint disease and/or pain, the dose you are taking is less than what would probably be prescribed (prescription strengths are 275, 500 and/or 550 mg. (depending on brand name or generic), and you are using the generic over-the-counter 220 tablets and are well within the limits of safe usage for an otherwise healthy person. You still could possibly experience GI or other internal bleeding (though unlikely) and so should be aware of the signs of this, which include black stools, persistent stomach/abdominal pain, vomit that looks like coffee grounds, chest pain, shortness of breath, weakness on one side of the body, sudden vision changes, slurred speech. I only mention this to be certain you would recognize a problem if it occurred.

I hope this all this is helpful. Bottom line is that you're using the most safe of all the NSAIDs and so run the smallest risk of serious side effects, but you should be aware of any of those signs of bleeding and if you observe any of those, contact medical help at once.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us